FARMINGTON, Conn. (WTNH) — The CDC has identified vitamin E acetate as the key culprit in e-cigarette-vaping acute lung injury also known as EVALI.

Dozens of people have died in the nationwide outbreak – including one person in Connecticut.

Pulmonologist Dr. Mario Perez at UConn Health researches the dangers of vaping. He answers some common questions patients may have about vitamin E acetate.

What is vitamin E acetate?

“Vitamin E acetate is an oil that individuals may be using to dilute the fluid in the e-cigarette. So it sounds healthy because it’s a vitamin but we can see that it’s probably not the proper way to consume this vitamin. It’s safe if you’re taking it orally but it’s not safe if you inhale it. That’s probably what’s causing the reactions we are seeing,” Dr. Perez explains.

Is vitamin E acetate in the vaping product or is it being added?

He answers, “It’s hard to tell because we don’t have the standards of productions for the e-liquid that they are putting in the e-cigarettes and individuals…have easy access to liquids and can modify what they are consuming. At this point we don’t know, however the CDC did find vitamin E acetate among other substances in the fluid that they obtained from the lungs of individuals affected with EVALI.”

How much exposure can potentially lead to developing EVALI?

“That’s actually a very hard question to answer,” says Dr. Perez, “We don’t know quite yet. We don’t know the amount of exposure the individual is having to e-cigarettes or if there’s something particularly in those fluids that they are using in their e-cigarettes or also some individuals’ susceptibility that is predisposing them to develop a reaction like we are seeing.”

News 8 viewer Isolde Novakovic asks: Could the vapors that people exhale when they vape contain harmful elements that could damage the people around, just like second hand smoke does?

Dr. Perez responds, “Because it’s an aerosol, that is produced, actually there might be a residual in the surface, there’s also, the aerosol, what is commonly referred to as vapor that the individual exhales, also is exposing the individuals around the user. This is actually more related with other conditions such as asthma so perhaps kids becoming exposed to second hand vaping might have a higher rate of asthma exacerbation or missing school because of respiratory issues.”

Dr. Perez stresses there are no cases of EVALI associated with second hand exposure.

He points out e-cigs have only been around in the U.S. for 12 years and ongoing studies have to yet to determine long term consequences.

Have a health question? Send it to News8oncall@wtnh.com